Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cryptosporidium
Jun 22, 2004

Dear Doctor, I was diagnosed last December, infected probably since March 2003. I haven't started treatment yet. I've had lab work done 4 times, last time it was on March 2004, my CD4 were 580 and my VL was 21700. Besides, since I was diagnosed last December I started experiencing diarrhea that never stopped, after 2 months I was sent to a Gastroenterologist who did a colonoscopy. He told me a have a parasite called Cryptosporidium. From what I have been told and the information that I have read it is impossible to get rid of it and it can be very virulent. In fact, although the diarrhea has gone a bit better (I usually go once or twice to the bathroom daily), I notice inflamation in the intestine and the rectum, and the stools have not been normal ever more. I understand that this is going to stay like this forever but, will it affect my viral load and my t-cell count dramatically?. Is there anything that I can do besides taking metamucil? do you think if I start treatment for HIV I will experience some improvement? Do people with an intestinal parasite like cryptosporidium have chances to stay fine?

Thank you very much for your help dear doctor,

Response from Dr. Pierone

Cryptosporidium is a fairly common intestinal parasite and usually produces diarrhea that goes away as immunity develops. Since your immune system is not in bad shape based on the CD4 count it is quite possible that the diarrhea may continue to get better and eventually resolve without treatment. The information that Cryptosporidiosis and diarrhea will never go away is not accurate. In the case of intractable low CD4 count from AIDS this is often true, but not in your situation.

You have several choices. First is to wait and see if it resolves. The second is to treat the Cryptosporidium with an anti-parasitic agent (this is what I would do). Finally, you could start HAART which would almost certainly lead to clearance of the diarrhea and Cryptosporidium.

There are some agents that have activity against this parasite. The first one to consider is Humatin (pareomycin) 500mg three times daily. Flagyl (metronidazole) works in some cases as well. There is also an FDA approved agent for Cryptosporidia in children called nitazoxanide. There are not data for Cryptosporidia in adults, but it has been used for difficult to treat Giardia in adults with good results.

In summary, you do have the options and should be fine. Best of luck and let us know how things go.



Previous
Newly diagnosed
Next
Am I anemic?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement